Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Frustrated
    avatar
    An_257292 posted:
    Three years ago I was diagnosed as T2. Metformin and weight loss reduced my A1C to around 6 and my BG stayed between 90 and 120 most of the time. Everything was fine until I had rotator cuff surgery and problems with frozen shoulder with much pain and 6 steroid injections. My BG went crazy sometimes over 500 and nothing I could other than not eating at all had any effect. My GP sent me to an Endo and without any further testing, he told me that recent blood tests showed acid in my blood and that my T2 diagnosis was incorrect and that I am T1. He immediatly put me on insulin that day and told me to stop Metformin. That first day, I had already taken 1500 MG of Metformin and he gave me 15 units of Levemir. I was also told to use Humalog fast acting insulin before meals on a sliding scale. After my first shot of 4 units of Humalog, I almost went into a coma with a BG of 40. Since I no longer take the Metformin, the insulin has nowhere near the same effect. My BG bounces from over 300 to 120 and he has increased the long acting to 20 units and the fast acting from 2 to 8 units based on pre meal testing and around a 60g carb per meal intake. He tells me that I am making "some" insulin but after 3 weeks he still hasn't called to let me know if they found antibodies. Am I nuts think he could be wrong (T1) due to my reaction while taking Metformin? If my reaction to insulin injections the first day while still on Metformin was so dramatic does that not at least show the Metformin was treating an insulin resistance?
    Reply
     
    avatar
    nutrijoy responded:
    Steroid use in diabetics (to treat other diseases) is known to cause increases in blood sugar levels; in many cases, dramatically. Here are just three representative articles that may help you understand the problem more fully: click here (Healthcareveda) , here (DiabetesSelf-Management), and/or here (HealthCare Central) . There are literally hundreds of other articles available that discuss this issue but the three that I have linked for you are representative. Perhaps the information may offer a possible explanation of why your own blood sugars "went crazy."

    To seek confirmation of your diabetic status (T1 vs T2), you might want to request a C-Peptide blood test from your doctor. You might also want to read WebMD's article on C-Peptide . Although I was "labelled" ("diagnosed" would probably be inaccurate) as being Type 2 myself, two subsequent C-Peptide tests (with values well below the reference range) suggested that I was LADA or Type 1.5. Nonetheless, I am stuck with the Type 2 label despite the fact that my beta cells manufacture virtually no insulin and I am insulin-dependent for life. Instead of being frustrated, perhaps you should view the road ahead as a learning challenge that will require an open/inquisitive mind, independent research, and, of course, in-depth and honest discussions with your doctors. Most important: start keeping a written log of your medication doses, dietary contents, activity levels, and corresponding blood sugar results. The log will be invaluable to both you and your doctors in objectively evaluating your treatment protocols.
     
    avatar
    flutetooter replied to transformyourlife's response:
    "Transform", your information is incorrect, and we are not allowed to give medical precise advice on the site. Also this looks like an ad complete with Email address. Is this furnished to buy your product. This has been reported.
    If at first you don't succeed, try, try again!
     
    avatar
    nutrijoy replied to transformyourlife's response:
    I find a number of things wrong with your post but I'll address only two of them. For starters, your concept of how Metformin works in the body has absolutely no basis in fact. However, it certainly was entertaining. Metformin, unlike drugs in the sulfonylurea class, does not directly lower blood sugar in most patients. Its primary mechanism of action is three-fold. Metformin:
    1. acts on the liver and causes it to produce less glucose;
    2. affects the stomach and reduces the absorption of glucose from the food that you eat;
    3. improves the efficiency of the insulin that the body produces (i.e., reduces insulin resistance).
    It can also take several weeks for the medication to achieve proper blood titer levels in a patient's blood stream and s/he may not experience detectable benefits right away. The gastrointestinal distress often experienced by those taking metformin for the first time is due to just that, GI distress/side effects. It does not have anything to do with "squeezing the pancreas" to secrete more insulin.

    Legitimate forum members should NEVER post their email address in an open forum. Spammers employ automated software applications called "spiders" and/or "bots." These apps troll the Internet to harvest email addresses and then fill that person's Inbox with multiple messages for enhancing various parts of the anatomy; congratulatory messages on winning some obscure lottery or having been chosen to claim an abandoned fortune, usually in Nigeria; promote low cost libido enhancement drugs without a prescription; online links to malware sites that will infect one's computer if the recipient is foolish enough to click on the link; etc. etc. etc. Email addresses can be safely posted only if they are completely romanized as in this fictionalized example: Instead of posting an email address of myadd@myob.net , you can simply post or phrase it as myadd-at-myob-dot-net. Even better, run it all together as a single word without any of the delineating hyphens (myaddatmyobdotnet). It hasn't yet been reported in any of the tech forums that there's any known spider/bot that can extract an email address expressed in this manner. Now, convince me that you're not a spammer because the only other post that you have made in this forum contains a similar pitch/language. Flutetooter responded appropriately to in both threads. (Thnx Flute).
     
    avatar
    auriga1 replied to nutrijoy's response:
    Nutrijoy, the "spammer", as you have said, has completely erroneous information. Apparently, they know nothing of meds and/or diabetes.

    I read that post and was going to immediately reply until I scrolled down and saw yours. Thanks.


    Helpful Tips

    tips to help me help a family member
    does anyone have tips to bring down diabetes More
    Was this Helpful?
    1 of 1 found this helpful

    Expert Blog

    Conquering Diabetes - Michael Dansinger, MD

    Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.